Hail, Buffalo
- When
- August 10, 4:02 PM CST
- Where
- Buffalo County, 2.2 mi ENE of Riverdale
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.790, -99.130
A supercell thunderstorm produced a swath of severe weather across portions of south central Nebraska during the evening of August 10th. A weak upper level disturbance and associated surface front/trough sparked isolated thunderstorms in Dawson and Buffalo Counties between 4-5 PM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A supercell thunderstorm produced a swath of severe weather across portions of south central Nebraska during the evening of August 10th. A weak upper level disturbance and associated surface front/trough sparked isolated thunderstorms in Dawson and Buffalo Counties between 4-5 PM CDT. These storms developed amidst warm surface temperatures (near 90 degrees) and strong instability (CAPE values near 2000 J/kg). The strong instability and adequate deep layer shear allowed the isolated storms to morph into a singular, dominant supercell that tracked from the Kearney area at around 5 PM, southeastward towards Superior by around 9 PM. Large hail was the primary severe threat, with several instances of significant severe hail (at least 2 inches in diameter) reported along its path. As a result, the main impact from this severe event was crop damage, though vehicle and home damage also occurred. The storm exited Nebraska altogether between 9-10 PM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 230 PM CDT Thu Aug 10 2023 .DISCUSSION...(This evening through Thursday) Issued at 119 PM CDT Thu Aug 10 2023 Key Messages: * Small chance, and seemingly decreasing, for an isolated thunderstorm this evening. * Somewhat warmer Friday/Saturday and dry conditions. * Stronger upper level wave will dive through the area Sunday, bringing a shot for thunderstorms, and then followed by a longer period of drier weather next week. Low pressure in South Dakota has a trailing front/trough moving through the western Nebraska sandhills. Ahead of the trough south/southwest winds are mixing out the boundary layer over the southern sections of the forecast area. Temperatures are seasonally warm as some mid/high clouds drift across the area ahead of the trough. Tonight, the trough will slowly work east across the area but will takes its times. Models have trended back from even isolated thunderstorm development along the trough as low level convergence is limited and capping hard to break. There are few signs, if any, of convective development at this time. There isn't a whole of upper support in the next few hours either to help develop storms. For these reasons, I have lowered precipitation chances to the 15-20% range, and limited areal coverage to western/northern areas overall. Not a zero chance but its sure looks sparse for any storms this evening. Friday and Saturday...the weather looks very summer-like. Dry in the absence of any obvious storm trigger, or at least a situation that warrants any additions of precipitation chances. Highs will climb back into the 90s Friday and around 90 Sunday. The next significant weather system will move across the area Sunday in the form of an upper level wave and cold front. With front passing, there is good agreement for precipitation ahead of and along, and thus higher precipitation chances are in the forecast Sunday...as high as 60 percent in some areas. Not a guarantee, but clearly the best shot at precipitation in the 7-day forecast. That segway leads us to a dry forecast next week as this strong wave really cleans things out, including looking at comfortable dewpoints in the 50s Monday and Tuesday. Temperatures will drop back and gradually climate during the week, but still be quite seasonal even when it does warm up. Ensembles past 7 days still suggest rising heights and warming temperatures, or at least above normal, settling into the area around August 19th/20th and lasting several days. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 100 PM CDT Thu Aug 10 2023 VFR conditions are forecast through period with passing high clouds and no visibility restrictions. A windshift will slide through later this evening shifting winds to the west/northwest but weak enough, winds could be largely variable. Can't say there won't be an isolated storm in the nearby area, but chances are less than 15% at either locations. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...NOAA/NWS/Moritz AVIATION...NOAA/NWS/Moritz
Hazardous Weather Outlook National Weather Service Hastings NE 250 PM CDT Thu Aug 10 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 250 PM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A weak front moving across the area this evening and early overnight may spark a renegade thunderstorm or two, mainly over south central Nebraska. To be frank, the chance of a thunderstorm is very small, and areal coverage would be sparse at best, but if a storm does develop, it could be strong to severe. Hail to the size of half dollars and wind gusts of 60 mph be would be possible. Any thunderstorm development would mostly likely occur between 5 PM and 11 PM. The storms would move to the east southeast in direction. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. On Friday afternoon, heat index values along and near the Kansas border, and across north central Kansas, will be around 100 degrees at times. The next chance for thunderstorms is Saturday night through Sunday evening. Thunderstorms are possible along the the front as it passes, and while strong or severe storms may occur, it is too early to pin down any specific hazards, timing and location information at this point. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail or any size and damaging wind gusts to the National Weather Service in Hastings. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 78 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
16 hail. Local standard time, as filed.
Report from an NeRain observer located six miles east-northeast of Blue Hill.
Hail up to the size of quarters, driven by wind gusts of unknown speed, resulted in damage to a corn field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119143, 1119144, 1119145, 1119147, 1119150, 1119138, 1119140, 1119598, 1119142, 1119151, 1119152, 1119154, 1119155, 1119156, 1119157, 1119158.